Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 38, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 23, 2017, 3:18 PM CDT for Black Hawk County, Bremer County, Iowa. It was in force for 25 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2017, 3:18 PM CDT (20:18 UTC)
- Expired
- Mar 23, 2017, 3:43 PM CDT
- In force
- 25 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Black Hawk County, IA, Bremer County, IA
The radar
The Des Moines radar (KDMX), 155 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 3:20 PM CDT | HAIL 1.75 | 3 Sse Waverly, IA | . |
| Mar 23, 3:23 PM CDT | HAIL 1.75 | Denver, IA | REPORT VIA SOCIAL MEDIA. |
| Mar 23, 3:30 PM CDT | HAIL 1.75 | 3 Se Readlyn, IA | GOLF BALL SIZED HAIL. WINDS AROUND 30 MPH. NO SIGNIFICANT DAMAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1792 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
156 WUUS53 KDMX 232018 SVRDMX IAC013-017-232100- /O.NEW.KDMX.SV.W.0038.170323T2018Z-170323T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 318 PM CDT THU MAR 23 2017 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Northern Black Hawk County in northeastern Iowa... Southern Bremer County in northeastern Iowa... * Until 400 PM CDT. * At 318 PM CDT, a severe thunderstorm was located near Waverly, moving east at 50 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Waverly, Denver, Tripoli, Janesville, Readlyn and Waverly Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4260 9251 4275 9252 4284 9208 4261 9208 TIME...MOT...LOC 2018Z 259DEG 46KT 4270 9242 HAIL...1.00IN WIND...<50MPH $$ REV
3 follow-up statements
695
WWUS53 KDMX 232023
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
323 PM CDT THU MAR 23 2017
IAC013-017-232100-
/O.CON.KDMX.SV.W.0038.000000T0000Z-170323T2100Z/
Black Hawk IA-Bremer IA-
323 PM CDT THU MAR 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN BLACK HAWK AND SOUTHEASTERN BREMER COUNTIES...
At 322 PM CDT, a severe thunderstorm was located over Denver, or near
Waverly, moving east at 55 mph.
HAZARD...Golf ball size hail.
SOURCE...Trained storm spotters reported golf ball sized hail 3
miles southwest of Waverly at 319 pm CDT.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Waverly, Denver, Tripoli and Readlyn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4260 9244 4277 9243 4284 9208 4261 9208
TIME...MOT...LOC 2022Z 259DEG 46KT 4271 9235
HAIL...1.75IN
WIND...<50MPH
$$
REV303
WWUS53 KDMX 232034
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
334 PM CDT THU MAR 23 2017
IAC013-017-232100-
/O.CON.KDMX.SV.W.0038.000000T0000Z-170323T2100Z/
Black Hawk IA-Bremer IA-
334 PM CDT THU MAR 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN BLACK HAWK AND SOUTHEASTERN BREMER COUNTIES...
At 334 PM CDT, a severe thunderstorm was located 7 miles southeast of
Tripoli, or 12 miles west of Oelwein, moving east at 55 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Tripoli and Readlyn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4260 9229 4280 9229 4284 9208 4261 9208
TIME...MOT...LOC 2034Z 259DEG 46KT 4274 9214
HAIL...1.50IN
WIND...<50MPH
$$
REV636
WWUS53 KDMX 232043
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
343 PM CDT THU MAR 23 2017
IAC013-017-232052-
/O.CAN.KDMX.SV.W.0038.000000T0000Z-170323T2100Z/
Black Hawk IA-Bremer IA-
343 PM CDT THU MAR 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BLACK HAWK AND
SOUTHEASTERN BREMER COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .
LAT...LON 4260 9229 4280 9229 4284 9208 4261 9208
TIME...MOT...LOC 2039Z 259DEG 46KT 4276 9200
$$
REVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 1:04 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Mar 23, 1:04 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 104 PM CDT Thu Mar 23 2017 .SHORT TERM.../Today through Tonight/ Issued at 351 AM CDT Thu Mar 23 2017 High pressure over the eastern Great Lakes region will move southeast today while an area of low pressure organizes across eastern Colorado. This combination will lift a warm front north into Iowa today along with strong theta-e advection. Good low level saturation will occur below 700 mb however a wedge of dry air will remain prominent generally from 700 to 500 mb. This dry layer and associated inversion does leave some uncertainty today. Guidance is suggesting instability today into tonight however much of this is likely based from 850 mb and does not account for the warm nose aloft which will inhibit vertical ascent. Possible forcing above the dry layer could ignite isolated and highly elevated convection but at this time, not seeing much chance beyond isolated at this point as long as this dry/warm layer maintains. Chances for precipitation lifting through the region this morning but likely to be more drizzle to light rain with the forcing focused below 700 mb. The precipitation chances will lift north and be mainly over the northern portion of the area by later this afternoon into the evening. The precipitation chances will settle back south into central Iowa later tonight. Temperatures today will be dependent on cloud cover. The low ceilings should be north of Highway 30 by mid afternoon with the warmer temperatures immediately behind this region. Highs still looking in the mid 40s northeast to the upper 60s southwest. .LONG TERM.../Friday through Wednesday/ Issued at 351 AM CDT Thu Mar 23 2017 The main forecast concern revolves around the system that will begin to impact Iowa today. Not much has changed with the overall picture. A deep trough over the West will develop a closed low as it crosses into the Southern/central Plains. A surface low will develop a warm front that will extend from Kansas then Northeast across Eastern Nebraska into Western and Northern Iowa by Friday morning. The frontal position has changed some by both the GFS and Euro mainly being a little further West and North. Deeper moisture and pretty strong forcing will arrive by Friday afternoon across the forecast area with some instability across the West and South. We should see widespread showers by the afternoon along with some thunderstorms...especially South. Can't rule out a strong to severe storm either with large hail and damaging wind the main threats. The better chance for severe will remain South of the state but given the strength of the system and the amount of forcing with it, storms should form. Friday night and Saturday the low shift South and East of Iowa and we will be in the cold sector of the storm. While the thunder threat will diminish, the slow movement of the system will keep Iowa in the deformation zone and bring a prolonged period of moderate to occasionally heavy rainfall to the area. I would not be surprised to see several rivers have significant within bank rises and a few may even go into minor flood. This is something we will certainly be watching for. The system will finally pull far enough East during Sunday morning to bring an end to the precip. The break will be short lived though as a Northern and Southern stream shortwave merge over the region and bring another shot of precip mainly to Southern Iowa. Towards the end of the forecast period another strong low develops over the Southwest U.S. and moves towards Iowa by the end of the forecast period. This system looks very similar to the one that will impact Iowa through Saturday though there are significant . model differences at this point. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 104 PM CDT Thu Mar 23 2017 Storms moving through northern IA this afternoon, may impact KFOD and KMCW. Will have to watch as they develop to the south for other sites. Otherwise low level winds to kick up tonight, with precip chances most sites by late in the period and beyond. CIGS to likely raise overnight especially south, with IFR CIGS toward the end of the period north. Thunder possible Friday, coverage uncertain prior to 18z so have left out for now. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Donavon LONG TERM...FAB AVIATION...Beerends
Hazardous weather outlook, Mar 23, 4:50 AM CDT, 10 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 450 AM CDT Thu Mar 23 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-241000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 450 AM CDT Thu Mar 23 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Isolated to scattered non-severe storms are possible across the Northern half of the state today and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periods of moderate to locally heavy rain with isolated non-severe thunderstorms are possible Friday and Saturday. Some rises on local streams and rivers are possible where moderate or heavy rainfall occurs. SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. FAB
In the hours before
Local storm report, Mar 23, 1:49 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
149 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM HAIL EAGLE GROVE 42.67N 93.90W
03/23/2017 E1.00 INCH WRIGHT IA TRAINED SPOTTER
.
&&
BFLocal storm report, Mar 23, 1:51 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
151 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL GOODELL 42.93N 93.61W
03/23/2017 E0.88 INCH HANCOCK IA TRAINED SPOTTER
.
&&
BFLocal storm report, Mar 23, 1:55 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
155 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 PM HAIL 3 WNW HAVELOCK 42.85N 94.75W
03/23/2017 M1.00 INCH POCAHONTAS IA PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
MJBLocal storm report, Mar 23, 2:03 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
203 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL KANAWHA 42.94N 93.80W
03/23/2017 E1.00 INCH HANCOCK IA TRAINED SPOTTER
.
&&
BFSpecial weather statement, Mar 23, 2:47 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Des Moines IA
247 PM CDT THU MAR 23 2017
IAZ026-027-038-232015-
Grundy IA-Franklin IA-Butler IA-
247 PM CDT THU MAR 23 2017
...Thunderstorms With Possible Hail Moving into the Area...
At 246 PM CDT, Doppler radar was tracking a strong thunderstorm near
Aplington, or 11 miles southwest of Allison, moving east at 50 mph.
Nickel size hail will be likely with this storm.
Locations impacted include...
Allison, Parkersburg, Ackley, Shell Rock, Dike, Aplington, New
Hartford and Stout.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4240 9254 4258 9312 4274 9306 4275 9256
4247 9255 4247 9254
TIME...MOT...LOC 1946Z 273DEG 44KT 4263 9295
REVLocal storm report, Mar 23, 3:05 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
305 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 5 SSE DUMONT 42.69N 92.92W
03/23/2017 M1.00 INCH BUTLER IA TRAINED SPOTTER
NICKEL TO QUARTER SIZED HAIL JUST NORTH OF
KESLEY. .
&&
FOWLEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 12:12 PM CDT | Special Weather Statement | DMX | Emmet | 48 min |
| Mar 23, 12:23 PM CDT | Special Weather Statement | DMX | Pocahontas | 37 min |
| Mar 23, 12:57 PM CDT | Special Weather Statement | DMX | Humboldt | 33 min |
| Mar 23, 1:23 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Wright | 25 min |
| Mar 23, 2:05 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin | 25 min |
| Mar 23, 2:47 PM CDT | Special Weather Statement | DMX | Butler | 28 min |
| Mar 23, 2:51 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 39 min |
| Mar 23, 4:15 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 30 min |
| Mar 23, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 26 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.